How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16179
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Brent has been on Rimadyl 6 mos, but not daily. He had a luxating patella. He h

Customer Question

Brent has been on Rimadyl for over 6 mos, but not daily. He had a luxating patella. He had surgery for it a week ago today. The blood count prior to surgery showed his kidney enzymes to be elevated (100). They proceeded to flush his kidneys. They assumed because he is probably between 4-5 yrs. and had been on Rimadyl for a while that the elevation was due to that. He took Tramadol & Gabapentin for 5 days for pain. Day 5 of after surgery, he became lathargic, sick acting, no appetite, etc. I took him to my vet (emergency). His BUN was 166 & Creatine was high. His ultrasound showed cloudiness. I can't provide the specifics or full bloodwork up because I don't have a copy. He has had 2 full days of IV's. Today's bloodwork showed BUN to be 136. My doctor wanted to at least see it down to 1/2 of the 166. We are doing 2 more days of IV's & run a count on Thurs. Prior to his surgery, he was the most playful, energetic, healthy acting Dog. He ate great. I did notice he drank a
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your situation, and wanted to help.
I am very sorry to hear about Brent's situation.
Still I would note that the use of IV fluids is the treatment of choice in cases like this. They are best able to flush out those building kidney toxins to help them feel better. Though I would note that while monitoring the BUN/creatnine levels is important, do remember to look at how he is feeling in response to treatment. Because if we can get him feeling well despite less the ideal kidney values, that is more valuable and holds a better prognosis then perfect levels and a poorly dog.
Now further to IV fluids, we are a bit limited in treatment options. Most of those further to fluids are for long term management of the disease Still, you can speak to your vet about the use of kidney supportive diets (low salt/phosphorus/protein) and phosphate binders for him. As well, if he has any nausea (which is a common side effect of kidney troubles), you can discuss treating that as well for him. And for the longer term, you can consider subcutaneous fluids (More Info @ http://www.vetmed.wsu.edu/ClientED/dog_fluids.aspx) to keep his levels stable.
Overall, you are on the right track here with Brent but his prognosis is guarded. So, the main focus at the moment is those fluids to flush out those high kidney levels. If we can get him feeling better +/- get those levels down; then the rest of these treatments would be an option to use to try and give him quality time while we can.
Please take care,
Dr. B.